September 1966

Onset of Manifestations of Hepatic Porphyria in Relation to the Influence of Female Sex Hormones

Author Affiliations


From the Department of Medicine, University of Minnesota Hospital, Minneapolis.

Arch Intern Med. 1966;118(3):229-240. doi:10.1001/archinte.1966.00290150043009

IN EARLIER papers1,2 attention was drawn to the occurrence of cutaneous manifestations of hepatic porphyria after administration of estrogens or estrogen like substances such as chlorotrianisene (Tace); also to the increase of urinary porphobilinogen (PBG) and uroporphyrin in latent hepatic porphyria when diethylstilbestrol was given.3 The latter has also been noted in more extensive studies by Welland and co-workers 4 and Redeker.5 Of the six cases of cutaneous porphyria in the first report1 two had been observed by Becker and these have been described by him in more detail.

A number of additional reports have suggested that there are important hormonal influences in hepatic porphyria. These will be discussed in the following. The present objective was to determine the frequency of onset of neurologic or cutaneous manifestations in relation to induced or spontaneous influence of female sex hormones and to consider their effect on porphyrin metabolism and clinical manifestations in

First Page Preview View Large
First page PDF preview
First page PDF preview